reaction rate significantly increased between the sixth to eighth cycle, with the highest rate occurring at the eighth cycle.34-36 Koshiba et al. reported that incidence of HSRs significantly increased
after receiving carboplatin for more than nine cycles.33 Furthermore, they also reported that patients with ovarian carcinoma
had higher incidence of HSRs than patients with uterine carcinoma. The exact mechanism of carboplatin hypersensitivity was unclear, but may occur through either IgE-mediated or non-immunologic processes.34 Clinical symptoms ranged from only flushing or itching to anaphylaxis.32 Similarly, our patient developed
anaphylaxis at the ninth cycle of carboplatin for ovarian cancer therapy. Sliesoraitis et al. suggested the performance of SPT before the sixth cycle for prevention of carboplatin HSRs.32
Corticosteroid HSRs were uncommon; however, a number of reports
have been published.37,38 The reactions were proposed to occur by either immunologic or non-immunologic mechanisms.
In conclusion, antibiotics were the most frequent drugs causing
acute urticaria, followed by NSAIDs. Cephalosporins were the most common drugs causing urticaria in Thai patients. Oral NSAIDs had the significantly shortest median time in inducing urticarial reactions. After discontinuing the culprit drugs, the reactions usually disappeared within a few days.
We are grateful to Dr. Chulaluk Komoltri for her kind support.
The authors have no relevant conflicts of interest to disclose.
- Arndt KA, Jick H. Rates of cutaneous reactions to drugs. A report from the Boston Collaborative Drug Surveillance Program.
J Am Med Assoc. 1976;235:918-922.
- Stewart RB, May FE, Cullen SI. Dermatologic adverse drug reactions in hospitalized patients. Am J Hosp Pharm. 1979;36:609-612.
- Bigby M, Jick S, Jick H, Arndt K. Drug-induced cutaneous reactions. A report from the Boston Collaborative Drug Surveillance
Program on 15,438 consecutive inpatients, 1975 to 1982. JAMA. 1986;256(24):3358-3363.
- Oberholzer B, Hoigne R, Hartmann K, et al. Incidence of drug side effects by symptoms and syndromes. From the experiences
of the Comprehensive Hospital Drug Monitoring and the Swiss Drug Side Effect Center. As an example: Allergic
and pseudo-allergic reactions with mild analgesics and NSAID. Ther Umsch. 1993;50(1):13-19.
- Hunziker T, Kunzi UP, Braunschweig S, et al. Comprehensive hospital drug monitoring (CHDM): Adverse skin reactions, a 20-year survey. Allergy. 1997;52(4):388-393.
- Breathnach SM. Drugs reactions. In: Champion RH, Berton JL, Burns DA, eds. Rook/ Wilkinson/Ebling Textbook of Dermotology.
Malden, MA: Blackwell Science; 1998: 3349-3517.
- Swanbeck G, Dahlberg E. Cutaneous drug reactions. An attempt to quantitative estimation. Arch Dermatol Res. 1992;284(4):215-218.
- Souissi A, Fenniche S, Benmously R, et al. Study of the cutaneous
drugs reactions in a teaching hospital in Tunis. Tunis Med. 2007;85(12):1011-1015.
- Kacalak-Rzepka A, Klimowicz A, Bielecka-Grzela S, et al. Retrospective
analysis of adverse cutaneous drug reactions in patients hospitalized in Department of Dermatology and Venereology
of Pomeranian Medical University in 1996-2006. Ann Acad Med Stetin. 2008;54(2):52-58.